Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 5, NWS Midland/Odessa, TX

March 9, 2009Mitchell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 9, 2009, 10:54 PM CDT for Mitchell County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2009, 10:54 PM CDT (03:54 UTC)
Expired
Mar 9, 2009, 11:20 PM CDT
In force
26 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 104 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3735 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 100354
SVRMAF
TXC335-100430-
/O.NEW.KMAF.SV.W.0005.090310T0354Z-090310T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1054 PM CDT MON MAR 9 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST MITCHELL COUNTY IN WEST TEXAS...

* UNTIL 1130 PM CDT

* AT 1051 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED ALONG
  HIGHWAY 208... 12 MILES SOUTH OF COLORADO CITY... MOVING NORTHEAST 
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  HIGHWAY 208 
  OPEN COUNTRY OF EASTERN MITCHELL COUNTY...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

LAT...LON 3240 10069 3222 10068 3212 10081 3225 10097
TIME...MOT...LOC 0352Z 238DEG 34KT 3223 10082

$$
2 follow-up statements
000 
WWUS54 KMAF 100413
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1113 PM CDT MON MAR 9 2009

TXC335-100430-
/O.CON.KMAF.SV.W.0005.000000T0000Z-090310T0430Z/
MITCHELL TX-
1113 PM CDT MON MAR 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR EAST CENTRAL MITCHELL COUNTY...

AT 1108 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
EXTREME EAST CENTRAL MITCHELL COUNTY...OR ABOUT 13 MILES SOUTHEAST OF
COLORADO CITY...MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THIS SEVERE THUNDERSTORM INCLUDE...
EXTREME EAST CENTRAL MITCHELL COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK 
SAFE SHELTER NOW.

&&

LAT...LON 3240 10069 3222 10068 3212 10081 3229 10086
TIME...MOT...LOC 0412Z 233DEG 26KT 3232 10065

$$
000 
WWUS54 KMAF 100420
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1120 PM CDT MON MAR 9 2009

TXC335-100429-
/O.CAN.KMAF.SV.W.0005.000000T0000Z-090310T0430Z/
MITCHELL TX-
1120 PM CDT MON MAR 9 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MITCHELL COUNTY
IS CANCELLED...

AT 1119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD
WEAKENED AND EXITED THE WARNED AREA. THEREFORE THE SEVERE
THUNDERSTORM WARNING IS CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER 
WILL LIKELY CONTINUE ON SOME ROADWAYS...INCLUDING FARM TO MARKET 
ROAD 644. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW 
DOWN IF WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF 
VEHICLE CONTROL.

&&

LAT...LON 3240 10069 3222 10068 3212 10081 3229 10086
TIME...MOT...LOC 0419Z 233DEG 26KT 3235 10060

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 6:53 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Mar 9, 6:53 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
653 PM CDT MON MAR 9 2009

.DISCUSSION...
SEE 00Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
AREA RADARS SHOW CONVECTION IN PROGRESS ALONG AND EAST OF A SNYDER
TO MIDLAND TO CRANE LINE. THIS ACTIVITY SHOULD REMAIN EAST OF OUR
TAF SITES...SO WE WILL NOT MENTION ANY TS AT THIS TIME. OTHERWISE...
WINDS WILL DECREASE THIS EVENING AT MOST SITES AS THICK MID AND
HIGH LEVEL CLOUD COVER CONTINUES. INCREASING WEST WINDS
ANTICIPATED AT ALL TAF SITES TOMORROW BEGINNING BY LATE MORNING
THROUGH THE AFTERNOON.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY
     AFTERNOON FOR THE FOLLOWING ZONES... SOUTHEAST PLAINS/BLM
     ROSWELL/LNZ.

TX...NONE.

&&

06
Hazardous weather outlook, Mar 9, 2:14 PM CDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
214 PM CDT MON MAR 9 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
214 PM CDT MON MAR 9 2009 /114 PM MDT MON MAR 9 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN PERMIAN
BASIN AND LOWER TRANS PECOS THROUGH THIS EVENING. A FEW OF THESE
STORMS MAY BE STRONG WITH HAIL AND STRONG WINDS.

ALSO GUSTY WINDS TO NEAR 50 MPH WILL BE POSSIBLE IN THE GUADALUPE
MOUNTAINS AND THESE WINDS MAY BE ENHANCED BY VIRGA SHOWERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY WINDS WILL RETURN TO THE GUADALUPE MOUNTAINS TUESDAY WITH
WEST WINDS GUSTING TO NEAR 50 MPH. ALSO AS STRONG COLD FRONT
PASSES WEDNESDAY NIGHT NORTHEAST WINDS WILL INCREASE THROUGH THE
GUADALUPE PASS WITH GUSTS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Mar 9, 7:37 PM CDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
737 PM CDT MON MAR 9 2009

TXZ063-100100-
GLASSCOCK-
737 PM CDT MON MAR 9 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN GLASSCOCK COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF LEES AT 734 PM
CDT...MOVING EAST AT 25 MPH.

THIS THUNDERSTORM WILL HAVE THE POTENTIAL TO PRODUCE STRONG WIND
GUSTS TO NEAR 50 MPH...PEA SIZED HAIL...MODERATE TO HEAVY RAINFALL
AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

THIS THUNDERSTORM WILL IMPACT THE COMMUNITY OF LEES AS WELL AS
MOTORISTS ON FARM TO MARKET ROAD 33 NORTH OF GARDEN CITY AND U.S.
HIGHWAY 87.

RESIDENTS IN THE PATH OF THIS STORM SHOULD SEEK SAFE SHELTER
INDOORS UNTIL THE STORMS HAVE PASSED. CONTINUE TO MONITOR NOAA
WEATHER RADIO...OR LOCAL TELEVISION AND RADIO STATIONS FOR THE
LATEST STATEMENTS AND WARNINGS FROM THE NATIONAL WEATHER SERVICE IN
MIDLAND.
Special weather statement, Mar 9, 7:49 PM CDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
749 PM CDT MON MAR 9 2009

TXZ062-063-100130-
GLASSCOCK-MIDLAND-
749 PM CDT MON MAR 9 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR GLASSCOCK AND SOUTHEASTERN
MIDLAND COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 8 MILES NORTHWEST OF
GARDEN CITY TO 12 MILES WEST OF ST. LAWRENCE AT 746 PM CDT...MOVING
EAST AT 30 MPH.

THIS LINE OF THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG
WIND GUSTS TO NEAR 50 MPH...PEA SIZED HAIL...MODERATE TO HEAVY
RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

AREAS AFFECTED INCLUDE GARDEN CITY AND MOTORISTS ON STATE HIGHWAY
158 AND 137.

RESIDENTS IN THE PATH OF THIS LINE OF STORMS SHOULD SEEK SHELTER
INDOORS UNTIL THE STORMS HAVE PASSED. CONTINUE TO MONITOR NOAA
WEATHER RADIO...OR LOCAL TELEVISION AND RADIO STATIONS FOR THE
LATEST STATEMENTS AND WARNINGS FROM THE NATIONAL WEATHER SERVICE IN
MIDLAND.
Special weather statement, Mar 9, 8:46 PM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
846 PM CDT MON MAR 9 2009

TXZ053-100230-
MITCHELL-
846 PM CDT MON MAR 9 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR MITCHELL COUNTY.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM COLORADO CITY TO 18
MILES SOUTH OF WESTBROOK AT 844 PM CDT...MOVING EAST AT 35 MPH.

THIS LINE OF THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG
WIND GUSTS NEAR 50 MPH...PEA SIZED HAIL...MODERATE TO HEAVY RAINFALL
AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

AREAS AFFECTED INCLUDE COLORADO CITY AND MOTORISTS ON INTERSTATE 20
AND STATE HIGHWAY 163.

RESIDENTS IN THE PATH OF THIS LINE OF STORMS SHOULD SEEK SHELTER
INDOORS UNTIL THE STORMS HAVE PASSED. CONTINUE TO MONITOR NOAA
WEATHER RADIO...OR LOCAL TELEVISION AND RADIO STATIONS FOR THE
LATEST STATEMENTS AND WARNINGS FROM THE NATIONAL WEATHER SERVICE IN
MIDLAND.
Special weather statement, Mar 9, 8:54 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
854 PM CDT MON MAR 9 2009

TXZ063-100215-
GLASSCOCK-
854 PM CDT MON MAR 9 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN GLASSCOCK COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 15 MILES WEST...SOUTHWEST OF
GARDEN CITY NEAR STATE HIGHWAY 137 AT 852 PM CDT...MOVING NORTHEAST
AT 25 MPH.

THIS THUNDERSTORM WILL HAVE THE POTENTIAL TO PRODUCE STRONG WIND
GUSTS NEAR 50 MPH...PEA SIZED HAIL...MODERATE TO HEAVY RAINFALL AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.
Special weather statement, Mar 9, 9:01 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
901 PM CDT MON MAR 9 2009

TXZ052-063-100345-
HOWARD-GLASSCOCK-
901 PM CDT MON MAR 9 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN GLASSCOCK AND
SOUTHEASTERN HOWARD COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF FORSAN AT 959 PM
CDT...MOVING NORTHEAST AT 35 MPH.

THIS THUNDERSTORM WILL HAVE THE POTENTIAL TO PRODUCE PEA SIZED
HAIL...WIND GUSTS TO 50 MPH...HEAVY RAINFALL AND FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES.

THIS THUNDERSTORM WILL IMPACT FORSAN AND MOTORISTS ON U.S. HIGHWAY
87 AND FARM TO MARKET ROAD 821.

SEEK SHELTER AS THIS THUNDERSTORMS APPROACHES YOUR LOCATION.
Special weather statement, Mar 9, 10:38 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1038 PM CDT MON MAR 9 2009

TXZ053-100400-
MITCHELL-
1038 PM CDT MON MAR 9 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHERN MITCHELL COUNTY.

A STRONG THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 17
MILES SOUTHWEST OF COLORADO CITY AT 1036 PM CDT...MOVING NORTHEAST
AT 30 MPH.

THIS STORM WILL IMPACT MAINLY OPEN COUNTRY OF SOUTHERN MITCHELL
COUNTY.

PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE.

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.